Hail, Buckingham
- When
- June 1, 7:15 PM EST
- Where
- Buckingham County, 10 mi NE of Dillwyn
- Measured
- 1.25 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.633, -78.317
A severe thunderstorm during the evening of the 1st downed trees and produced half dollar sized hail in the Arvonia community.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A severe thunderstorm during the evening of the 1st downed trees and produced half dollar sized hail in the Arvonia community.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 6:34 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 734 PM EDT THU JUN 1 2006 .AVIATION... SCATTERED CONVECTION MAY LINGER THROUGH THE NIGHT AS UPPER LEVEL RIDGE HAS FLATTEN OUT. IFR-MVFR FOG ALSO POSSIBLE TONIGHT AS SHOWERS THIS AFTERNOON AND EVENING HAVE SATURATED THE GROUND AND SKIES COULD BECOME TEMPO CLEAR. TOMORROW...A COLD FRONT WILL BRING THUNDERSTORMS TO THE AREA. THERE IS A CHANCE FOR PREFRONTAL SHOWERS TO IGNITE DURING THE MORNING...BUT WILL LEAN TOWARDS THE GFS AND KEEP MAJORITY OF CONVECTION IN THE AFTERNOON. && .PREV DISCUSSION... (ISSUED 359 PM EDT THU JUN 1 2006) SHORT TERM /TONIGHT THROUGH SATURDAY/... MAIN CONCERN IS THAT OF PRECIP CHANCES THRU THE PERIOD. LATE MORNING ANALYSIS REVEALED SHORTWAVE TROF MAKING GOOD PROGRESS THRU THE UPR MIDWEST...HELPING PUSH SFC COLD FRONT FROM MISSOURI THROUGH NORTHWEST PENNSYLVANIA. THIS SYSTEM WILL TRANSLATE EASTWARD OVERNIGHT AND INTO TOMORROW...BRINGING THE FRONT INTO THE WESTERN CWA BY EARLY AFTN. INITIAL QUESTION IS JUST HOW FAR EAST CONVECTION OVR CENTRAL KENTUCKY WILL MAKE IT OVERNIGHT. GIVEN A FAIR AMOUNT OF ELEVATED INSTABILITY AND LEAD SHORTWAVE APPROACHING OVERNIGHT...WOULD NOT BE SURPRISED TO SEE THIS CONVECTION MAKE IT INTO THE WESTERN CWA AS PER CORFIDI VECTOR ANALYSIS. IN ADDITION...ONGOING CONVECTION DRIVEN BY OF DIFF HEATING ALONG TERRAIN SHOULD BE ON THE WANE BY 03Z OR SO. SHOULD ALSO SEE ISOLD ACTIVITY DEVELOP PRIOR TO THIS TIME ALONG DEVELOPING SFC TROF IN THE LEE OF THE MOUNTAINS IN AREAS WHERE SFC TEMPS HAVE RISEN INTO THE UPR 80S/LOW 90S. THEREAFTER...ALL EYES ON THE FRONT FOR TOMORROW ALTHOUGH NOT OVERLY IMPRESSED BY WIDESPREAD SEVERE POTENTIAL. DEEP SHEAR NOW PROGGED MUCH LESS THAN EARLIER THOUGHT...GENERALLY 25 KTS OR LESS. IN ADDITION...PLENTY OF DEBRIS CLDS/SCT CONVECTION LIKELY TO BE ONGOING AHEAD OF THE BOUNDARY WHICH WILL LIMIT OVERALL INSTABILITY. NEVERTHELESS...CERTAIN TO BE SOME AREAS OF INSTABILITY WHICH SHOULD ALLOW FOR SOME ISOLD SEVERE CONVECTION BY LATE AFTN. SHORTWAVE WILL CONTINUE TO PROGRESS EASTWARD...DRIVING SFC COLD FRONT EAST OF THE REGION BY EARLY SAT MORNING. ALL MODEL GUIDANCE CONTINUES TO INDICATE WEAK SFC WAVE DEVELOPING ALONG THE FRONT LATE FRIDAY...WHICH IN ALL LIKELIHOOD WILL SPELL A SLOWER PROGRESSION EASTWARD AND A LONGER DURATION OF PRECIP THREAT ACRS THE EASTERN HALF OF THE AREA. LATEST NAM AND WRF EVEN SLOWER WITH THE PROGRESSION OF THE BOUNDARY...HANGING IT UP ACRS THE EASTERN CWA UNTIL SAT AFTN...AND THEN REIGNITING CONVECTION DURING THE DAY. THIS SCENARIO NOT TOTALLY OUT OF THE QUESTION GIVEN SLOWER OVERALL PROGRESSION OF THE UPR SUPPORT...HOWEVER ORGANIZED CONVECTION WILL LIKELY HELP SHUNT THE FRONT EASTWARD QUICKER THAN MODELS INDICATE. TEMPS THRU THE PERIOD WILL BE ON THE DECLINE WITH INCREASED CLDS AND TEMPS ALOFT FALLING RATHER QUICKLY AS COLD POOL DRIFTS ACRS THE AREA. LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... MAIN CONCERN THRU THIS PERIOD REMAINS THAT OF AFTN/EVENING CONVECTIVE CHANCES...PRIMARILY SUNDAY THROUGH TUESDAY. DEEP UPR TROF WILL AGAIN TAKE UP RESIDENCE OVR THE EASTERN CONUS...WITH RELATED COLD POOL HELPING DRIVE MAINLY DIURNAL CONVECTION. HAIL A GOOD BET WITH CONVECTION GIVEN QUICKLY STEEPENING LAPSE RATES AND H5 TEMPS COOLING TO AS LOW AS -20C. ENSEMBLE GUIDANCE SUGGESTS H5 HEIGHT FIELDS ON THE ORDER OF 2 SD BELOW NORMAL...SUPPORTING A GENERAL LOWERING OF TEMPS AS WELL. SOME MODERATION LIKELY TOWARD THE END OF THE PERIOD AS UPR TROF FINALLY BEGINS TO LIFT OUT OF THE AREA ALLOWING WARMER AIR ALOFT TO SPILL EAST UNDER BUILDING WESTERN CONUS RIDGE. AVIATION... SCATTERED TSTMS ARE ANTICIPATED THIS AFTERNOON AND EVENING...AND WILL BECOME NUMEROUS AHEAD OF A COLD THAT WILL CROSS THE AREA FRIDAY. MVFR CEILINGS AND VISIBILITIES ARE LIKELY WITH ANY OF THE STORMS...VFR IN BETWEEN. LIGHT HAZE OR FOG IS ANTICIPATED AREAWIDE THROUGH THE PD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 351 PM EDT THU JUN 1 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-021200- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 351 PM EDT THU JUN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL PERSIST THROUGH THE EARLY MORNING HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...AN ISOLATED THUNDERSTORM MAY PRODUCE HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS TO AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL AGAIN DEVELOP ALONG AN APPROACHING COLD FRONT TOMORROW AFTERNOON. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH STRONG DAMAGING WINDS BEING THE PRIMARY HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TOMORROW AFTERNOON. LAWRENCE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT THU JUN 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG BOISSEVAIN 37.28N 81.38W
06/01/2006 TAZEWELL VA COUNTY OFFICIAL
LARGE TREE DOWN ON BOISSEVAIN ROAD.
&&
BSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 638 PM EDT THU JUN 1 2006 WVZ042-043-012330- MERCER WV-SUMMERS WV- 638 PM EDT THU JUN 1 2006 ...STRONG THUNDERSTORMS OVER MERCER AND SUMMERS COUNTIES... AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF HINTON TO 7 MILES NORTHWEST OF CAMP CREEK...MOVING NORTHEAST AT 10 MPH. STRONG THUNDERSTORMS WILL BE NEAR...FLAT TOP AT 640 PM EDT...BUCK AT 645 PM EDT...HINTON AT 655 PM EDT...JUMPING BRANCH AT 700 PM EDT...BALLENGEE AT 705 PM EDT...TALCOTT AT 710 PM EDT... EXPECT RAINFALL AMOUNTS OF 2 INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS. PONDING OF WATER ON ROADWAYS ARE ALSO POSSIBLE FROM THIS MUCH RAINFALL...ESPECIALLY IN POOR DRAINAGE AREAS. STONEFIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 641 PM EDT THU JUN 1 2006 VAZ045-046-059-012345- CHARLOTTE VA-APPOMATTOX VA-CAMPBELL VA- 645 PM EDT THU JUN 1 2006 ...INSERT HEADLINE... AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS EXTENDING FROM OAKVILLE TO 5 MILES NORTH OF RED HOUSE TO 3 MILES NORTHWEST OF PHENIX...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...APPOMATTOX... EVERGREEN AT 700 PM EDT...MADISONVILLE...CULLEN AT 715 PM EDT. EXPECT RAINFALL AMOUNTS OF UP TO 2 INCHES IN LESS THAN AN HOUR AS THE STORMS PASS. THIS WILL LIKELY CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. IN ADDITION...THE STORMS MAY BRING WIND GUSTS TO 40 MPH AND SMALL HAIL. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 736 PM EDT THU JUN 1 2006 VAZ046-047-020145- APPOMATTOX-BUCKINGHAM- INCLUDING THE CITY OF...APPOMATTOX 736 PM EDT THU JUN 1 2006 ...STRONG THUNDERSTORMS WITH VERY HEAVY DOWNPOURS OVER APPOMATTOX AND BUCKINGHAM COUNTIES... AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS EXTENDING FROM NEAR BENT CREEK AND TOWER HILL IN APPOMATTOX COUNTY...NORTHEAST TO THE WINGINA AND CENTENARY AREAS IN BUCKINGHAM COUNTY. THE STORMS WERE MOVING TO THE NORTHEAST AT AROUND 10 MPH. THE STRONG THUNDERSTORMS WILL BE MOVING INTO THE BUCKINGHAM...GOLD HILL AND BREMO BLUFF AREAS BY 800 PM. EXPECT RAINFALL AMOUNTS OF UP TO 2 INCHES IN LESS THAN AN HOUR AS THE STORMS PASS. THIS WILL LIKELY CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. IN ADDITION...THE STORMS MAY BRING WIND GUSTS TO 40 MPH AND SMALL HAIL. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 744 PM EDT THU JUN 1 2006 WVZ045-020045- GREENBRIER- INCLUDING THE CITY OF...LEWISBURG 744 PM EDT THU JUN 1 2006 ...MORE HEAVY RAIN FOR THE ALDERSON AREA... AT 739 PM EDT DOPPLER RADAR SHOWED A SMALL AREA OF HEAVY SHOWERS MOVING INTO SOUTHWEST GREENBRIER COUNTY. THE SHOWERS ARE MOVING INTO AN AREA THAT HAS ALREADY RECEIVED TWO TO THREE INCHES OF RAIN IN THE PAST COUPLE OF HOURS. RADAR ESTIMATES THE SHOWERS WILL BRING AN ADDITIONAL INCH TO AN INCH AND A HALF OF RAIN. THIS WILL LIKELY AGGRAVATE ANY MINOR FLOODING THAT IS OCCURRING. MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON THE ROADS. AT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 808 PM EDT THU JUN 1 2006 VAZ047-020100- BUCKINGHAM VA- 808 PM EDT THU JUN 1 2006 ...STRONG THUNDERSTORM OVER NORTHEAST BUCKINGHAM COUNTY... AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF FORK UNION...OR ABOUT 3 MILES SOUTHWEST OF NEW CANTON...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...NEW CANTON AT 820 PM EDT. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. IN ADDITION...VERY HEAVY DOWNPOURS OF UP TO 2 INCHES IN 30 MINUTES CAN BE EXPECTED. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. JJ
The Norfolk radar (KAKQ), 136 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516130, 5516131.